Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 437, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 24, 2017, 11:46 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2017, 11:46 PM MDT (05:46 UTC)
- Expired
- Sep 25, 2017, 12:30 AM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 67 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
463
WUUS55 KABQ 250546
SVRABQ
NMC019-037-047-250630-
/O.NEW.KABQ.SV.W.0437.170925T0546Z-170925T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1146 PM MDT SUN SEP 24 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern San Miguel County in northeastern New Mexico...
West central Quay County in east central New Mexico...
Northeastern Guadalupe County in east central New Mexico...
* Until 1230 AM MDT.
* At 1146 PM MDT, a severe thunderstorm was located near Newkirk, or
26 miles east of Santa Rosa, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newkirk and Montoya.
This includes Interstate 40 between Mile Markers 299 and 319.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact the National Weather Service
office in Albuquerque at 1.888.386.7637.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3485 10417 3493 10435 3541 10416 3529 10378
TIME...MOT...LOC 0546Z 213DEG 21KT 3503 10422
HAIL...1.00IN
WIND...60MPH
$$
Shoemake2 follow-up statements
645 WWUS55 KABQ 250616 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 1216 AM MDT MON SEP 25 2017 NMC019-037-047-250630- /O.CON.KABQ.SV.W.0437.000000T0000Z-170925T0630Z/ San Miguel-Quay-Guadalupe- 1216 AM MDT MON SEP 25 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR SOUTHEASTERN SAN MIGUEL...WEST CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES... At 1216 AM MDT, a severe thunderstorm was located near Montoya, or 21 miles west of Tucumcari, moving northeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Newkirk and Montoya. This includes Interstate 40 between Mile Markers 299 and 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Accumulations of hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3485 10417 3493 10435 3541 10416 3529 10378 TIME...MOT...LOC 0616Z 213DEG 21KT 3517 10411 HAIL...0.88IN WIND...60MPH $$ Shoemake
390
WWUS55 KABQ 250627
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1227 AM MDT MON SEP 25 2017
NMC019-037-047-250637-
/O.EXP.KABQ.SV.W.0437.000000T0000Z-170925T0630Z/
San Miguel-Quay-Guadalupe-
1227 AM MDT MON SEP 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN MIGUEL...WEST
CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES WILL EXPIRE AT 1230
AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3485 10417 3493 10435 3541 10416 3529 10378
TIME...MOT...LOC 0627Z 213DEG 21KT 3521 10408
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 5:59 PM MDT, 5 hours 47 minutes earlier.
Area forecast discussion, Sep 24, 5:59 PM MDT, 5 hours 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 559 PM MDT Sun Sep 24 2017 .AVIATION... 00Z TAF CYCLE A combination of higher low-level moisture across the eastern plains of NM and an approaching backdoor cold front will result in scattered showers and lower cigs/vsbys at KTCC and KROW during the early morning hours of Monday. MVFR to IFR cigs will develop at KROW aft 06Z in the deeper layer moisture and aft 09Z at KTCC. A thunderstorm will be possible at KTCC and KROW between 06Z-12Z, but confidence still too low to include in the TAF. VFR conditions are expected at airports in central and western NM through the TAF period with a windshift likely late Monday afternoon at KLVS with the backdoor cold front. && .PREV DISCUSSION...323 PM MDT Sun Sep 24 2017... .SYNOPSIS... Much quieter conditions have prevailed today as dry air has moved across the area. However, moisture will shift back westward into the plains tonight, and showers and thunderstorms should again develop. Storms will continue into Monday, and will be enhanced by a back door cold front quickly pushing southward across the plains. The front will push westward through the gaps of the central mountain chain Monday night, creating breezy to windy conditions in the Rio Grande Valley. It will continue to push westward into Tuesday as another disturbance slides into southern California and Arizona. With renewed moisture across all of New Mexico, showers and thunderstorms will be on tap Tuesday afternoon through the end of the week across much of the area. Locally heavy rain will be possible. It will certainly be a wet end to September. && .DISCUSSION... The upper level low is starting to shift northeast over Utah as dry air has spread over NM resulting in a much quieter day than yesterday. As associated Pacific cold front is roughly near the central mtn chain, while the back door segment is poised across southeast Colorado. The back door segment will weakly shift into northeast NM overnight. Meanwhile, Gulf moisture will return to the remainder of the plains after the breezy southwesterly winds diminish. Expect showers and thunderstorms to develop this evening and overnight across the plains where this better moisture exists. Some nuisance flooding is possible given the antecedent (wetter) soil moisture conditions. While eastern NM will be dealing with rain, western NM will again be quite chilly. Subfreezing temperatures are expected at Farmington, Gallup, Grants, and many other areas of west central and northwest NM. Will upgrade the Freeze Watch for the NW Plateau to a freeze warning. Farmington briefly touched 32 degrees last night, but tonight, sub-freezing temperatures are expected for a few hours. The back door front will have a strong push southward on Monday with additional storms forming along it, then west through the gaps of the central mountain chain Monday night. Breezy to windy conditions are expected below canyons Monday night in the ABQ Metro. As this occurs, additional upper level energy will slide southward on the back side of the original low. This secondary energy will close off into a low over SoCal and slowly shift eastward through Wednesday. Over NM, the low level moisture will shift westward, allowing for showers and thunderstorms to develop across western and central NM Tuesday, and become more widespread on Wednesday. Locally heavy rain is possible. By Thursday, the low will shift northeast across the Four Corners, keeping storms active across NM, then another back door front looks to arrive Friday. In other words, it looks to be quite active tonight through next Sunday, when drier air finally arrives after the trough/low setup over western NM shifts eastward. That said, there will be periods when the atmosphere stabilizes, particularly across eastern NM behind back door cold fronts, where thunderstorms will be less common, and rain will prevail. 34 && .FIRE WEATHER... A quiet day so far with no rain, instead there's been plenty of sunshine. This break will be short-lived however, as moisture returns to eastern NM via west TX. While the mid and upper levels of the atmosphere have dried out, there is still plenty of low level moisture on the eastern plains. This could spark a few thunderstorms later this afternoon near the TX border. Showers and storms will likely expand westward and become more widespread this evening over the eastern lowlands, and then continue through the late night hours. Meanwhile a back door cold front will approach far northeast NM toward daybreak, then continue south during the day, adding fuel to the fire by way of a moist, upslope flow from the eastern plains to the east slopes of the central mountains. So, Monday will be cooler and more moist in the east with plenty of showers and storms, while the west squeezes in one more nice day with lots of sun, not much wind and high temperatures near pleasant late September normals. But that will change starting Tuesday. The back door front will easily spill into the Rio Grande Valley to the Continental Divide Monday night, even making it to the AZ border Tuesday morning. The next deep trough and closed low will be taking shape to our west, with the upper low along the southern CA/AZ border by Tuesday night. In addition to the increase in low level moisture into the west from the back door front, mid and upper level moisture will stream north ahead of the deepening trough. Showers will become more widespread Tuesday, which includes the west. The most active day will be Wednesday as the closed low moves northeast across AZ. Models are in decent agreement with the low near the four corners region Thursday and lifting the low northward Friday. Another back door cold front could impact the east late in the week. All this means more wetting rain for most, of not all, of the forecast area for Thursday through Friday night. A short wave trough will cross NM next weekend, finally bringing some drier air to the state. But isolated to scattered showers and storms will still be around next weekend. So, it looks like an active and wet week for many areas, adding to our recent rains, especially in the east. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 3 AM to 8 AM MDT Monday for the following zones... NMZ501. &&
Hazardous weather outlook, Sep 24, 3:22 AM MDT, 20 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 322 AM MDT Sun Sep 24 2017 NMZ501>540-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 322 AM MDT Sun Sep 24 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Freezing temperatures for the NW plateau, including Farmington, with lows 28-32 degrees late tonight into early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Sep 24, 11:32 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1132 PM MDT SUN SEP 24 2017 NMZ532>534-537-250600- Eastern San Miguel County-Guadalupe County-Quay County-De Baca County- 1132 PM MDT SUN SEP 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL... NORTHERN DE BACA...WEST CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL MIDNIGHT MDT... At 1132 PM MDT, Doppler radar was tracking a strong thunderstorm near Newkirk, or 24 miles east of Santa Rosa, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Conchas Dam, Newkirk, Montoya, Conchas and Conchas Lake State Park. This includes Interstate 40 between Mile Markers 293 and 320. To report severe weather, contact the National Weather Service office in Albuquerque at 1.888.386.7637. && LAT...LON 3474 10424 3478 10450 3551 10419 3539 10368 TIME...MOT...LOC 0532Z 211DEG 29KT 3499 10424 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 11:32 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Sep 25, 1:31 AM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel, Union | 119 min |
| Sep 25, 6:54 AM MDT | Special Weather Statement | ABQ | De Baca | 36 min |
| Sep 25, 8:02 AM MDT | Special Weather Statement | ABQ | De Baca | 28 min |
| Sep 25, 8:05 AM MDT | Special Weather Statement | ABQ | Roosevelt | 25 min |
| Sep 25, 8:30 AM MDT | Special Weather Statement | ABQ | San Miguel | 45 min |
| Sep 25, 8:37 AM MDT | Special Weather Statement | ABQ | Quay | 38 min |
| Sep 25, 8:41 AM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 2 hr |
| Sep 25, 9:08 AM MDT | Special Weather Statement | ABQ | Curry | 37 min |
| Sep 25, 9:13 AM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| Sep 25, 9:21 AM MDT | Special Weather Statement | ABQ | Harding | 24 min |
| Sep 25, 9:44 AM MDT | Special Weather Statement | ABQ | Union | 46 min |
| Sep 25, 10:56 AM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel, Union | 2 hr |
| Sep 25, 2:06 PM MDT | Special Weather Statement | ABQ | Curry | 39 min |
| Sep 25, 2:09 PM MDT | Special Weather Statement | ABQ | Chaves | 51 min |
| Sep 25, 2:53 PM MDT | Special Weather Statement | ABQ | Chaves | 52 min |
| Sep 25, 3:13 PM MDT | Special Weather Statement | ABQ | De Baca | 32 min |
| Sep 25, 3:31 PM MDT | Special Weather Statement | ABQ | Lincoln | 44 min |
| Sep 25, 3:49 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 41 min |
| Sep 25, 4:12 PM MDT | Special Weather Statement | ABQ | De Baca | 33 min |
| Sep 25, 4:22 PM MDT | Flash Flood Warning | ABQ | Chaves, Lincoln | 113 min |
| Sep 25, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 47 min |
| Sep 25, 4:43 PM MDT | Special Weather Statement | ABQ | Curry | 32 min |
| Sep 25, 5:02 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 3 hr |
| Sep 25, 5:10 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 50 min |
| Sep 25, 5:14 PM MDT | Special Weather Statement | ABQ | Curry | 46 min |
| Sep 25, 5:29 PM MDT | Special Weather Statement | ABQ | Roosevelt | 31 min |
| Sep 25, 5:34 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 41 min |
| Sep 25, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.